Dawn phenomenon, sometimes called the dawn effect, is an early-morning (usually between 2 a.m. and 8 a.m.) increase in blood sugar (glucose) relevant to people with diabetes. It is different from Chronic Somogyi rebound in that dawn phenomenon is not associated with nocturnal hypoglycemia.
It is possible that dawn phenomenon is caused by the release of counterregulatory hormones such as growth hormone, cortisol, glucagon, or epinephrine, all of which can signal the liver to release glucose. Other causes may include insufficient insulin administration the night before, incorrect medication dosages, or eating carbohydrate snacks at bedtime.
Dawn phenomenon can be managed in many patients by avoiding carbohydrate intake at bedtime, adjusting the dosage of medication or insulin, switching to a different medication, or by using an insulin pump to administer extra insulin during early-morning hours. In most of the cases, there is no need to change insulin dosing of patients who encounter dawn phenomenon.
- Mayo Clinic - The 'dawn phenomenon': What causes it?
- Diabetes Self Management - Dawn Phenomenon
- Dawn Phenomenon (Liver Dump)
- http://forecast.diabetes.org/magazine/features/rocky-morning-highs Rocky Morning Highs?, Diabetes Forecast, September 2008
-  Diabetes Journals - The Dawn Phenomenon
|This medical article is a stub. You can help Wikipedia by expanding it.|